Nebraska, 2010

Heavy Rain in Nebraska, May 26, 2010

May 26, 2010 · NWS OAX · 1 event in 1 county or zone

A remnant upper level disturbance left over from earlier convection helped cause new thunderstorm development during the afternoon of May 26th. Due to relatively light winds aloft the storms moved little after development which caused isolated storms over extreme southeast Nebraska to produce heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A remnant upper level disturbance left over from earlier convection helped cause new thunderstorm development during the afternoon of May 26th. Due to relatively light winds aloft the storms moved little after development which caused isolated storms over extreme southeast Nebraska to produce heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 26, 1:50 PM CST, 25 minutes earlier.

Area forecast discussion, May 26, 1:50 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT WED MAY 26 2010

.SHORT TERM...TONIGHT THROUGH SATURDAY. UPPER RIDGE TO BUILD NEWD
OVER CENTRAL PLAINS INTO SATURDAY AS MASSIVE UPPER LOW DIGS SEWD
INTO CA/NV. RESULT SHOULD BE LESS CHC OF PCPN FOR THE CWA ALONG
WITH MORE SUNSHINE AND ABOVE NORMAL TEMPERATURES.

FOR TONIGHT...EARLY AFTN STLT IMAGERY SHOWED PSBL REMNANT MCV
TRACKING ACROSS MO RIVER WITH SCT SHOWERS/TSTMS DVLPG IN TRAILING
MID CLOUD DECK IN ERN NEBR AS OF 1830Z. WITH INSTABILITY
AXIS/INVERTED SFC TROUGH EXTENDING NWWD ALONG MO RIVER IN SERN
NEBR AND POSSIBLE WEAK 850 MB FRONT STRETCHING W TO E ACROSS ERN
NEBR/WRN IA...SOME OF THIS ACTIVITY COULD LAST PAST 00Z AND THUS
LINGERED SMALL POPS INTO EARLY THIS EVENING. WITH UPPER HEIGHTS
BUILDING THROUGH FRIDAY THOUGH EXPECT ACTIVITY IN CWA TO DISPT
THIS EVENING WITH LOSS OF HEATING AND HIGH PLAINS CONVECTION TO
REMAIN S OR W OF THE CWA LATER TNGT.

OTHERWISE LTL CHANGES MADE TO REST OF FORECAST IN SHORT TERM.
SLIGHTLY LOWER DWPTS WORKING TWD CWA BOTH FRI AND SAT MORNINGS
COULD ALLOW OF LOWS TO BE A BIT COOLER THOSE MORNINGS THAN
PREVIOUSLY FORECAST. ALSO A BIT COOLER AIR AT 850 MB WAS FORECAST
TO WRAP AROUND SFC RIDGE TOWARD SERN ZONES ON SAT WHICH COULD
KNOCK HIGHS DOWN A FEW DEGREES THERE FROM THOSE EXPECTED FRIDAY.
BUT GENERALLY LOWS AROUND 60 AND HIGHS IN MID 80S GIVE OR TAKE A
FEW DEGREES WILL BRING A SUMMER-LIKE START TO HOLIDAY WEEKEND.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

ECM/GFS/CMC IN GENERAL AGREEMENT THAT SHORTWAVE ENERGY CROSSING THE
NRN/CNTRL ROCKIES SATURDAY NIGHT...ALONG WITH ATTENDANT COLD FRONT
SWEEPING SOUTH...SHOULD RESULT IN THUNDERSTORM ACTIVITY FOR A LARGE
PORTION OF THE REGION. ATTM...GIVEN DEEP LYR SHEAR/MU CAPES...THREAT
FOR SEVERE SHOULD BE CONFINED TO THE CNTRL HIGH PLAINS SAT NIGHT.
MODELS IN GOOD AGREEMENT ADVECTING LLVL MOISTURE UP ALONG THE WRN
HIGH PLAINS TO PHASE WITH PASSING SFC BNDRY WHICH SHOULD QUICKLY
EXIT THE CWA BY SUNDAY AFTERNOON. DRY FCST THEREAFTER. CAA LOOKS
PRETTY STOUT BUT TRANSITION TO LARGE SCALE ZONAL FLOW SHOULD HINDER
ANY SIGNIFICANT THERMAL ADVECTION INTO THE CNTRL PLAINS...AND THUS
ANTICIPATE TEMPS WILL BE NEAR NORMAL.

&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

VFR CONDITIONS SHOULD PREVAIL THROUGH THE PERIOD. A WEAK SHORTWAVE
MOVING ACROSS THE PLAINS AND A WEAK FRONTAL BOUNDARY HAS LEAD TO
SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF SOUTHEAST
NEBRASKA. HAVE DROPPED KLNK TO MVFR CONDITIONS AND CONTINUED TO
CARRY -RA THROUGH 21Z TO ACCOUNT FOR RAINFALL AND MVFR CEILINGS THIS
AFTERNOON. AS THIS SYSTEM MOVES EAST OUT OF THE AREA CEILINGS SHOULD
BEGIN TO LIFT TO VFR AND CONTINUE AT ALL SITES THROUGH 18Z THURSDAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...CHERMOK
LONG TERM... DEE
AVIATION...KURTZ/ROURKE
Hazardous weather outlook, May 26, 10:36 AM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1136 AM CDT WED MAY 26 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-270645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1136 AM CDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHEAST NEBRASKA AND FAR SOUTHWEST IOWA THROUGH THIS AFTERNOON.
NO SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE SATURDAY NIGHT INTO SUNDAY
AS A STRONG COLD FRONT PUSHES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

KURTZ/ROURKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Richardson

When
May 26, 2:15 PM CST to 3:00 PM CST
Where
Richardson County, 1.81 mi S of Falls City Arpt
Reported by
Public
Coordinates
40.044, -95.574

Almost 2.5 inches of rain fell in about a 40 minute period near Falls City. The heavy rain caused some ponding of water across a few roads in the area and at least one car briefly floated after driving into the high water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222289.